Steroid psychosis caused by perioperative steroid replacement for pituitary adenoma: A case report

Katsuhiro Mizutani, Masahiro Toda, Ryogo Kikuchi, Hiroyuki Uchida, Kazunari Yoshida

Research output: Contribution to journalArticle

Abstract

Steroid psychosis is a frequent complication of steroid treatment. Although perioperative steroid replacement therapy is generally administered in patients undergoing pituitary surgery, there are no previous reports concerning the development of steroid psychosis after perioperative steroid replacement therapy following pituitary surgery. We herein report a case of steroid psychosis induced by perioperative steroid replacement therapy for pituitary surgery. A 35-year-old man presented with a visual disturbance that had persisted for 1 year. A magnetic resonance imaging scan showed a large pituitary tumor, and a laboratory study revealed slight dysfunction of the hypothalamo-pituitary-adrenal axis. The patient was diagnosed with a non-functioning pituitary tumor and underwent tumor resection via the endoscopic endonasal approach. The initial dose of perioperative steroid replacement therapy was 200 mg of hydrocortisone administered immediately before the operation. The replacement dose was gradually tapered and discontinued over a 7-day period. On postoperative day 4, the patient exhibited an elated mood, grandiose delusions, anxiety, and agitation. We diagnosed these psychiatric symptoms as steroid psychosis induced by steroid replacement and we prescribed risperidone as a treatment. The symptoms gradually improved and did not recur. This case highlights the risk of steroid psychosis following treatment with perioperative steroid replacement therapy for pituitary adenoma and raises questions regarding the appropriateness of perioperative steroid replacement for pituitary adenoma.

Original languageEnglish
Pages (from-to)11-15
Number of pages5
JournalKeio Journal of Medicine
Volume64
Issue number1
DOIs
Publication statusPublished - 2015 Mar 6

Fingerprint

Pituitary Neoplasms
Psychotic Disorders
Steroids
Therapeutics
Delusions
Risperidone
Psychiatry
Hydrocortisone
Anxiety
Magnetic Resonance Imaging

Keywords

  • Complication
  • Pituitary adenoma
  • Replacement therapy
  • Steroid psychosis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Steroid psychosis caused by perioperative steroid replacement for pituitary adenoma : A case report. / Mizutani, Katsuhiro; Toda, Masahiro; Kikuchi, Ryogo; Uchida, Hiroyuki; Yoshida, Kazunari.

In: Keio Journal of Medicine, Vol. 64, No. 1, 06.03.2015, p. 11-15.

Research output: Contribution to journalArticle

@article{b6a5b5d320524962914712cf500d2319,
title = "Steroid psychosis caused by perioperative steroid replacement for pituitary adenoma: A case report",
abstract = "Steroid psychosis is a frequent complication of steroid treatment. Although perioperative steroid replacement therapy is generally administered in patients undergoing pituitary surgery, there are no previous reports concerning the development of steroid psychosis after perioperative steroid replacement therapy following pituitary surgery. We herein report a case of steroid psychosis induced by perioperative steroid replacement therapy for pituitary surgery. A 35-year-old man presented with a visual disturbance that had persisted for 1 year. A magnetic resonance imaging scan showed a large pituitary tumor, and a laboratory study revealed slight dysfunction of the hypothalamo-pituitary-adrenal axis. The patient was diagnosed with a non-functioning pituitary tumor and underwent tumor resection via the endoscopic endonasal approach. The initial dose of perioperative steroid replacement therapy was 200 mg of hydrocortisone administered immediately before the operation. The replacement dose was gradually tapered and discontinued over a 7-day period. On postoperative day 4, the patient exhibited an elated mood, grandiose delusions, anxiety, and agitation. We diagnosed these psychiatric symptoms as steroid psychosis induced by steroid replacement and we prescribed risperidone as a treatment. The symptoms gradually improved and did not recur. This case highlights the risk of steroid psychosis following treatment with perioperative steroid replacement therapy for pituitary adenoma and raises questions regarding the appropriateness of perioperative steroid replacement for pituitary adenoma.",
keywords = "Complication, Pituitary adenoma, Replacement therapy, Steroid psychosis",
author = "Katsuhiro Mizutani and Masahiro Toda and Ryogo Kikuchi and Hiroyuki Uchida and Kazunari Yoshida",
year = "2015",
month = "3",
day = "6",
doi = "10.2302/kjm.2014-0007-CR",
language = "English",
volume = "64",
pages = "11--15",
journal = "Keio Journal of Medicine",
issn = "0022-9717",
publisher = "Keio University School of Medicine",
number = "1",

}

TY - JOUR

T1 - Steroid psychosis caused by perioperative steroid replacement for pituitary adenoma

T2 - A case report

AU - Mizutani, Katsuhiro

AU - Toda, Masahiro

AU - Kikuchi, Ryogo

AU - Uchida, Hiroyuki

AU - Yoshida, Kazunari

PY - 2015/3/6

Y1 - 2015/3/6

N2 - Steroid psychosis is a frequent complication of steroid treatment. Although perioperative steroid replacement therapy is generally administered in patients undergoing pituitary surgery, there are no previous reports concerning the development of steroid psychosis after perioperative steroid replacement therapy following pituitary surgery. We herein report a case of steroid psychosis induced by perioperative steroid replacement therapy for pituitary surgery. A 35-year-old man presented with a visual disturbance that had persisted for 1 year. A magnetic resonance imaging scan showed a large pituitary tumor, and a laboratory study revealed slight dysfunction of the hypothalamo-pituitary-adrenal axis. The patient was diagnosed with a non-functioning pituitary tumor and underwent tumor resection via the endoscopic endonasal approach. The initial dose of perioperative steroid replacement therapy was 200 mg of hydrocortisone administered immediately before the operation. The replacement dose was gradually tapered and discontinued over a 7-day period. On postoperative day 4, the patient exhibited an elated mood, grandiose delusions, anxiety, and agitation. We diagnosed these psychiatric symptoms as steroid psychosis induced by steroid replacement and we prescribed risperidone as a treatment. The symptoms gradually improved and did not recur. This case highlights the risk of steroid psychosis following treatment with perioperative steroid replacement therapy for pituitary adenoma and raises questions regarding the appropriateness of perioperative steroid replacement for pituitary adenoma.

AB - Steroid psychosis is a frequent complication of steroid treatment. Although perioperative steroid replacement therapy is generally administered in patients undergoing pituitary surgery, there are no previous reports concerning the development of steroid psychosis after perioperative steroid replacement therapy following pituitary surgery. We herein report a case of steroid psychosis induced by perioperative steroid replacement therapy for pituitary surgery. A 35-year-old man presented with a visual disturbance that had persisted for 1 year. A magnetic resonance imaging scan showed a large pituitary tumor, and a laboratory study revealed slight dysfunction of the hypothalamo-pituitary-adrenal axis. The patient was diagnosed with a non-functioning pituitary tumor and underwent tumor resection via the endoscopic endonasal approach. The initial dose of perioperative steroid replacement therapy was 200 mg of hydrocortisone administered immediately before the operation. The replacement dose was gradually tapered and discontinued over a 7-day period. On postoperative day 4, the patient exhibited an elated mood, grandiose delusions, anxiety, and agitation. We diagnosed these psychiatric symptoms as steroid psychosis induced by steroid replacement and we prescribed risperidone as a treatment. The symptoms gradually improved and did not recur. This case highlights the risk of steroid psychosis following treatment with perioperative steroid replacement therapy for pituitary adenoma and raises questions regarding the appropriateness of perioperative steroid replacement for pituitary adenoma.

KW - Complication

KW - Pituitary adenoma

KW - Replacement therapy

KW - Steroid psychosis

UR - http://www.scopus.com/inward/record.url?scp=84930412263&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84930412263&partnerID=8YFLogxK

U2 - 10.2302/kjm.2014-0007-CR

DO - 10.2302/kjm.2014-0007-CR

M3 - Article

C2 - 25833261

AN - SCOPUS:84930412263

VL - 64

SP - 11

EP - 15

JO - Keio Journal of Medicine

JF - Keio Journal of Medicine

SN - 0022-9717

IS - 1

ER -